Nebraska, 2019

Damaging Winds in Nebraska, June 30, 2019

June 30, 2019 · NWS CYS · 2 events in 2 counties and zones

Strong to severe thunderstorms moved across the Nebraska Panhandle producing wind gusts in excess of 60 mph and tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong to severe thunderstorms moved across the Nebraska Panhandle producing wind gusts in excess of 60 mph and tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 30, 4:42 PM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 30, 4:42 PM MST, 3 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
542 PM MDT Sun Jun 30 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 240 PM MDT Sun Jun 30 2019

So far its quiet across the CWA as convection has to this point remained
to the north, and over the mtns of Colorado. Latest HRRR still showing
convection developing/moving in over the se Wy mtns by late afternoon
and becoming most widespread across EC Wy into the northern Panhandle
early this evening. Some heavy rain potential still exists with
any storms as they will not be moving fast so will have to keep an
eye on that. Activity clears out later tonight. Milder day across
the plains Monday as a sfc front remains banked up against the
mtns with another round of convection initiating over the mtns in
the afternoon. Not as much instability though and shear will be
less so severe potential looks fairly low. Similar setup again for
Tuesday with lee troughing over the high plains helping to focus
convection.

.LONG TERM...(Tuesday night through Sunday)
Issued at 240 PM MDT Sun Jun 30 2019

Overall pattern changes little through next weekend with weak
disturbances moving by and allowing for daily chances for showers
and storms. Temperatures look to be a bit below seasonal averages
through the period with a cooler air mass settling southward out
of central Canada into the northern part of the country.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 542 PM MDT Sun Jun 30 2019

For the 00Z aviation package, some of the model guidance is still
bringing down ceilings to IFR ranges for Chadron and Alliance
after 09Z. Surface dewpoints still running high that area and
forecast soundings show indications of a low stratus deck towards
morning, so we went with persistence that area and brought
ceilings down again at Chadron toward morning, and think tonight
there is a bit higher probability for Alliance, Scottsbluff and
potentially Sidney. Otherwise, we don't expect a great coverage of
thunderstorms this evening given instability trends but have kept
vcnty and periods of showers and thunderstorms going for Cheyenne
and Laramie, as well as Sidney unti 05Z.

&&

.FIRE WEATHER...
Issued at 240 PM MDT Sun Jun 30 2019

Fire weather concerns are expected to remain low this week with
mild to warm temperatures and daily chances for showers and
thunderstorms, with conditions remaining non-critical.

&&

.HYDROLOGY...
Issued at 202 AM MDT Sun Jun 30 2019

Still monitoring the North Platte River at Saratoga, but the river
has finally fallen below action stage. Additional rainfall and
snowmelt over the next several days could bring levels back to
action stage, but the heaviest rain looks to stay to the east of
the mountain ranges.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...JG
FIRE WEATHER...RE
HYDROLOGY...CW
Hazardous weather outlook, Jun 30, 2:48 AM MST, 17 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
348 AM MDT Sun Jun 30 2019

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
011000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
348 AM MDT Sun Jun 30 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are likely this afternoon. Large hail and
damaging winds are the main concerns for southeast Wyoming and the
Nebraska Panhandle, but tornadoes are also possible in the
northern Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms and heavy rain are possible Monday, and then rain
chances continue through the rest of the week.

.Spotter information statement...

Spotter activation will be needed.

WYZ103>106-109>117-011000-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
348 AM MDT Sun Jun 30 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are possible with hail and damaging winds
being the main concerns.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms and heavy rain are possible on Monday and then rain
chances remain through the rest of the week.

.Spotter information statement...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 30, 7:07 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
807 PM MDT Sun Jun 30 2019

WYZ102-010300-
Niobrara County WY-
807 PM MDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 900
PM MDT...

At 807 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manville, or 9 miles northwest of Lusk, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Manville and Lance Creek.

LAT...LON 4273 10454 4282 10475 4329 10444 4315 10413
TIME...MOT...LOC 0207Z 210DEG 28KT 4284 10460

Lyons
Special weather statement, Jun 30, 7:09 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
809 PM MDT Sun Jun 30 2019

NEZ020-054-WYZ108-118-119-010300-
Kimball NE-Banner NE-Goshen County WY-Central Laramie County WY-
East Laramie County WY-
809 PM MDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL...
SOUTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE
COUNTIES UNTIL 900 PM MDT...

At 809 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Gun Barrel, or 23 miles northeast of Cheyenne,
moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
La Grange, Albin, Meriden Rest Area and Gun Barrel.

LAT...LON 4124 10447 4140 10458 4169 10407 4154 10390
      4138 10376
TIME...MOT...LOC 0209Z 244DEG 35KT 4136 10444

Lyons
Special weather statement, Jun 30, 7:14 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
814 PM MDT Sun Jun 30 2019

NEZ019-095-096-WYZ108-010300-
Scotts Bluff NE-North Sioux NE-South Sioux NE-Goshen County WY-
814 PM MDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND NORTHEASTERN GOSHEN COUNTIES UNTIL 900 PM
MDT...

At 814 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Prairie Center to near
Huntley. Movement was east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Scottsbluff, Torrington, Gering, Mitchell, Terrytown, Morrill, Lyman,
Huntley, Stegall, Agate Bed National Monument, Scotts Bluff National
Monument, Hubbard Hill, Henry and Hwy 85 At Dry Rawhide Creek.

LAT...LON 4256 10377 4175 10365 4180 10427 4242 10432
TIME...MOT...LOC 0214Z 254DEG 22KT 4242 10421 4185 10415

Lyons
Special weather statement, Jun 30, 7:23 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
823 PM MDT Sun Jun 30 2019

NEZ055-010315-
Cheyenne NE-
823 PM MDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE AND SOUTHEASTERN MORRILL
COUNTIES UNTIL 915 PM MDT...

At 823 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorm over central Cheyenne county and Sidney, moving
northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sidney, Lodgepole, Dalton, Gurley, Colton, Sunol, Brownson, Lorenzo
and Sidney Airport.

This includes Interstate 80 in Nebraska between mile markers 45 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10263 4100 10333 4143 10306 4144 10264
      4140 10263 4139 10261 4105 10261
TIME...MOT...LOC 0223Z 223DEG 35KT 4115 10293

Lyons
Special weather statement, Jun 30, 7:27 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
827 PM MDT Sun Jun 30 2019

NEZ020-054-055-WYZ118-119-010315-
Kimball NE-Cheyenne NE-Banner NE-Central Laramie County WY-
East Laramie County WY-
827 PM MDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE...KIMBALL...
SOUTHEASTERN BANNER AND SOUTHEASTERN LARAMIE COUNTIES UNTIL 915 PM
MDT...

At 826 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Hereford to near
Westplains. Movement was north at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Kimball, Pine Bluffs, Potter, Burns, Dix, Oliver Campground,
Hillsdale, Oliver Reservoir, Kimball Airport, Panorama Point,
Carpenter and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 377 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4137 10455 4141 10305 4100 10328 4100 10452
TIME...MOT...LOC 0226Z 182DEG 36KT 4088 10441 4086 10341

Lyons
Special weather statement, Jun 30, 8:13 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
913 PM MDT Sun Jun 30 2019

NEZ020-021-054-055-WYZ118-119-010400-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
Central Laramie County WY-East Laramie County WY-
913 PM MDT Sun Jun 30 2019

...SPECIAL WEATHER STATEMENT...

At 913 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burns to near Dix to near Lodgepole.
Movement was north at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Sidney, Kimball, Pine Bluffs, Potter, Lodgepole, Dalton, Burns, Dix,
Gurley, Albin, Sunol, Oliver Campground, Brownson, Colton, Oliver
Reservoir, Kimball Airport, Harrisburg, Sidney Airport, Gun Barrel
and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 382 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4104 10262 4106 10444 4150 10442 4157 10348
      4153 10264 4140 10263 4139 10261
TIME...MOT...LOC 0313Z 189DEG 30KT 4114 10433 4123 10356 4112 10262

Lyons

The radar

The Cheyenne radar (KCYS), 155 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
June 30, 8:38 PM MST
Where
Cheyenne County, Gurley
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.320, -102.970

Tree measuring twelve inches in diameter was knocked over by winds in addition to areal power outages.

Thunderstorm Wind, Morrill

When
June 30, 9:12 PM MST
Where
Morrill County, 2.07 mi SW of South Bayard
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.700, -103.350

Tree limbs were reported being blown by the wind across area streets.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825103, 825104.